Illinois, 2001High Wind in Illinois, April 7, 2001
April 7, 2001 · NWS DVN · 1 event in 1 county or zone
Event summary for 4/7/01: (For additional details, see individual entry for the date)A very strong low pressure center tracked N/NE from Nebraska through Minnesota. The tight pressure gradient produced by the surface low, along with daytime heating, created very strong winds across northwest Illinois through much of the day, beginning around mid morning and ending around sunset.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Event summary for 4/7/01: (For additional details, see individual entry for the date)A very strong low pressure center tracked N/NE from Nebraska through Minnesota. The tight pressure gradient produced by the surface low, along with daytime heating, created very strong winds across northwest Illinois through much of the day, beginning around mid morning and ending around sunset. A southwest wind was sustained at 30 to 35 mph, with gusts from 50 to 55 mph. An isolated gust of 61 mph was measured in Jo Daviess county at 11 AM CST, but most of the area remained below High Wind Warning criteria, which is sustained speeds of at least 40 mph (34 knots) for an extended period of time, or a gust to at least 58 mph (50 knots). Wind damage and power outages were widespread throughout the area, as the high winds blew trees down on power lines, or snapped the power poles themselves. According to newspaper accounts, an estimated 20-thousand people lost power across eastern Iowa and northwest Illinois. Numerous trees and power lines were downed, and shingles and siding were blown off buildings and homes. High winds blew a sheet of tin off a shed roof in Carroll county. Law enforcement in Bureau county reported two accidents involving semi-trailer trucks resulting from the high winds. There were no injuries reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 7, 1:21 AM CST, 9 hours 39 minutes earlier.
Area forecast discussion, Apr 7, 1:21 AM CST, 9 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
221 AM CDT SAT APR 7 2001
POWERFUL SURFACE LOW OVER CENTRAL NEBRASKA AT 06Z WITH WARM FRONT
EXTENDING EAST ACROSS IOWA JUST NORTH OF KDVN THEN E-SE ACROSS NRN
IL. WATER VAPOR IMAGERY SHOWING IMPRESSIVE DRY PUNCH ASSOCIATED WITH
STRONG UPPER LOW OVER WRN NEB PUSHING NE INTO WESTERN IA. CAPPING
WARM TEMPERATURES AT H7 WITH DRY PUNCH KILLED EVENING SQUAW LINE IN
WARM SECTOR AND MOST TSRA CONFINED NEAR WARM FRONT JUST EAST OF LOW
IN NEB AND WELL NORTH OF FRONT IN NORTHERN PLAINS AND GREAT LAKES.
IN KDVN CWA ONLY FEW SHRA IN EASTERN IA AND WRN IL WILL EXIT BY
FORECAST ISSUANCE. SURFACE WINDS HAVE INCREASED TO 20 TO 30 KNOTS
SOUTH OF FRONT PAST FEW HOURS IN SE IA AND W CENTRAL IL WITH AID OF
MID LEVEL TROUGH.
WINDS WILL BE MAIN FORECAST CHALLENGE TODAY AS PRESSURE GRADIENT
TIGHTENS. MODELS IN AGREEMENT WITH LOW MOVING TO CENTRAL MN BY
18Z...IN LINE WITH CURRENT PRESSURE FALLS. GUIDANCE ALSO SIMILAR
WITH UPPER LEVEL FEATURES WITH SLIGHTLY DEEPER AND MORE
SOUTHEASTERLY AVN H5 LOW PREFERRED BASED ON COMPARISON TO SATELLITE
IMAGERY. MODELS IN LESS AGREEMENT WITH HANDLING OF NEXT LOW TO MOVE
OFF HIGH PLAINS MONDAY...BUT ETA AND AVN QPF NOT TOO FAR APART AND
WILL FOLLOW FOR LOCATION OF SCATTERED POPS SUNDAY NIGHT.
TIGHTEST PRESSURE GRADIENT AT SURFACE OCCURS BETWEEN 12Z AND 18Z WITH
H850 WINDS OF 50 TO 60 KTS. KDVN VAD WINDS INDICATING 60 KT WINDS AT
2KFT AT 07Z AND GUST TO 48 KTS INDICATED BY KDVN ASOS. LOCAL WIND
GUST FORECAST TECHNIQUES INDICATES GUSTS OF 40 TO 45 MPH TODAY. MOS
GUIDANCE AND MODEL SURFACE WINDS ADJUSTED DOWNWARD CLOSER TO
OBSERVED 06Z VALUES INDICATES WINDS AVERAGING 25 TO 35 MPH THROUGH
MIDDAY THEN DECREASING. THIS WILL WARRANT A WIND ADVISORY AND WILL
PLACE ACROSS ENTIRE CWA WITH AM PACKAGE. SUNSHINE UNDER DRY SLOT AND
DOWNSLOPE WINDS WILL BOOST TEMPERATURES INTO LOWER 70S CLOSE TO
GUIDANCE. SHORTWAVE RIDGING IN SW FLOW ALOFT OVER AREA TONIGHT AND
EARLY SUNDAY. TEMPERATURES AT H850 RISE 2 TO 4 DEGREES C WARMER THAN
SATURDAY...BUT WITH A FEW MORE CLOUDS EXPECTED AND WINDS NOT
DOWNSLOPE...HIGHS LOOK SIMILAR OR SLIGHTLY WARMER THAN TODAY AND WILL
FOLLOW GUIDANCE. WILL KEEP SCATTERED POPS IN FOR SUNDAY NIGHT AS
ROCKIES LOW PUSHES NEXT WARM FRONT AND GULF MOISTURE INTO AREA.
.DVN...
IA...WIND ADVISORY TODAY ENTIRE AREA.
IL...WIND ADVISORY TODAY ENTIRE AREA.
MO...WIND ADVISORY TODAY BOTH COUNTIES.
SHEETS
In the hours before
Special weather statement, Apr 7, 5:11 AM CST, 5 hours 49 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-081000-
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
611 AM CDT SAT APR 7 2001
...STRONG WINDS EXPECTED TODAY...
A POWERFUL LOW PRESSURE SYSTEM WILL MOVE FROM NORTHERN NEBRASKA
ACROSS MINNESOTA TODAY PRODUCING STRONG WINDS ACROSS NEBRASKA.
A TIGHT PRESSURE GRADIENT ASSOCIATED WITH THIS LOW...COMBINED WITH
STRONG WINDS ALOFT...WILL CAUSE WINDS TO INCREASE ACROSS EASTERN
IOWA AND WESTERN ILLINOIS THIS MORNING. SOUTH WINDS FROM 20 TO 30
MPH WILL INCREASE TO 30 TO 40 MPH BY MIDDAY. A FEW GUSTS UP TO 45
MPH ARE POSSIBLE. AS A RESULT...A WIND ADVISORY HAS BEEN ISSUED FOR
THE ENTIRE QUAD CITIES OUTLOOK AREA. HIGH WIND WARNINGS HAVE BEEN
ISSUED FOR AREAS FURTHER TO THE NORTH AND WEST WHERE STRONGER WINDS
ARE EXPECTED. WARM AND DRY AIR IN THE MID LEVELS MOVING INTO THE
REGION WILL PREVENT AN&Y THUNDERSTORM DEVELOPMENT AND SPOTTER
ACTIVATION IS NOT ANTICIPATED.
WINDS WILL DIMINISH TONIGHT AS THE LOW PRESSURE CENTER MOVES ACROSS
LAKE SUPERIOR AND WEAK HIGH PRESSURE SETTLES OVER CENTRAL IOWA.
SHEETS
High Wind, Jo Daviess
- When
- April 7, 11:00 AM CST
- Where
- Jo Daviess forecast zone
- Measured
- 53 kt (61 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.366, -90.212 (the zone’s center; the record gives no point)
Non-thunderstorm gradient wind gust of 61 mph measured by Cooperative Observer, three miles N/NE of Stockton. Shingles blown off roofs throughout the community.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in California, April 7 to 10, 200165 injured · 2 events
- Heavy Snow in Utah, April 7 to 9, 20011 death · 10 injured · $100,000 · 6 events
- High Wind in Iowa, April 7, 20014 injured · $3.2 million · 72 kt wind · 51 events
- Hail and Damaging Winds in California, April 7, 2001$41 million · 0.75 in hail · 5 events
- High Wind in Illinois, April 7, 20011 death · 1 injured · 50 kt wind · 3 events
- Flooding in Iowa, April 7 to 17, 2001$4.7 million · 31 events
- Flash Flooding in Minnesota, April 7 to 8, 2001$13 million · 9 events
- High Wind in Minnesota, April 7, 2001$8.0 million · 69 kt wind · 17 events
- Flood in North Dakota, April 7 to 26, 2001$3.0 million · 1 event
- Flood in Minnesota, April 7 to 26, 2001$2.0 million · 1 event
- High Wind in Iowa, April 7, 2001$1.3 million · 66 kt wind · 9 events
- Flooding in South Dakota, April 7 to 8, 2001$1.3 million · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243443.